Kansas, 2013

Damaging Winds in Kansas, June 13, 2013

June 13, 2013 · NWS GLD · 3 events in 2 counties and zones

A line of strong to severe thunderstorms moved northeast across Northwest Kansas during the early evening hours. Wind gusts of 60-70MPH caused damage to an unfinished fertilizer tank in Goodland, blowing in one of the sides.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of strong to severe thunderstorms moved northeast across Northwest Kansas during the early evening hours. Wind gusts of 60-70MPH caused damage to an unfinished fertilizer tank in Goodland, blowing in one of the sides. Later in the evening another short line of storms developed producing damaging winds northwest of Atwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 4:03 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 13, 4:03 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT THU JUN 13 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 305 PM MDT THU JUN 13 2013

UNSETTLED WEATHER PATTERN OVER THE NEXT FEW DAYS. AMPLIFIED
TROUGH-RIDGE-TROUGH PATTERN ACROSS THE CONUS TODAY LEADING TO A FEW
WEAK SHORTWAVE TROUGHS MOVING FROM THE CENTRAL ROCKIES INTO THE HIGH
PLAINS.

TODAY...THICK STRATUS CLOUDS THAT WERE AROUND THE TRI-STATE REGION
THIS MORNING HAVE BEGUN TO DISSIPATE AND MOVE NORTH EARLY THIS
AFTERNOON. MAIN CONCERN TODAY IS THREAT OF THUNDERSTORMS. SHORT TERM
CONVECTION-ALLOWING GUIDANCE INDICATES CONVECTIVE INITIATION SHOULD
FIRE IN EASTERN COLORADO LATE THIS AFTERNOON ASSOCIATED WITH A
DEEPENING LOW OVER NORTH CENTRAL COLORADO. WITH 1500 TO 2000 J/KG OF
MLCAPE ABOVE 25-100 J/KG OF CIN AND STEEP LOW AND MID LEVEL LAPSE
RATES BELIEVE A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. INVERTED-V SOUNDING AS WELL AS SOME
MID-LEVEL DRYNESS WOULD LEAD TO WIND BEING THE MOST LIKELY THREAT. A
TORNADO CANNOT BE RULED OUT WITH FAVORABLE 0-3KM DIRECTIONAL
SHEAR...ESPECIALLY INTO THE EARLY EVENING PERIOD...BUT GIVEN HIGH
LCLS AROUND 1500M AT THEIR LOWEST BELIEVE THREAT IS LOW.

TONIGHT...STORMS SHOULD DISSIPATE SHORTLY AFTER SUNSET GIVEN UPPER
LEVEL WINDS WILL NOT BE ABLE TO SUSTAIN CONVECTION VERY LONG INTO
THE NIGHT. CLOUDS WILL STICK AROUND AND WINDS WILL BACK FROM
SOUTHEAST TO SOUTHWEST...REMAINING FAIRLY LIGHT THROUGH THE NIGHT.

TOMORROW...A SURFACE BOUNDARY/COLD FRONT WILL UP NORTHEAST OF A LOW
THAT DEVELOPS IN EASTERN COLORADO TOMORROW AFTERNOON...PROVIDING
FORCING FOR CONVECTION ALONG THE LINE. MLCAPE OF 1000 TO 1500 J/KG
AND 0-6KM SHEAR OF 30-40KTS COULD SUPPORT SUPERCELLS...BUT GIVEN
ALONG-BOUNDARY FLOW IN ALL BUT THE LOWEST LEVELS BELIEVE MULTICELL
CLUSTERS WILL BE THE MAIN CONVECTIVE MODE. DAMAGING WIND WILL AGAIN
BE THE MAIN THREAT...WITH LARGE HAIL ALSO POSSIBLE. SOUTH OF THE
FRONT FIRE WX CONDITIONS ARE EXPECTED...SEE FIRE WX DISCUSSION FOR
DETAILS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 305 PM MDT THU JUN 13 2013

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE CENTRAL
HIGH PLAINS REGION EACH DAY FROM FRIDAY THROUGH TUESDAY WITH THE
BEST CHANCE OF MEASURABLE PRECIPITATION BETWEEN FRIDAY EVENING AND
SUNDAY EVENING.

THE MAIN UPPER TROUGH AXIS TOPS THE RIDGE AND MOVES OVER THE
FORECAST AREA FRIDAY NIGHT WITH A COUPLE OF POORLY DISCERNED SHORT
WAVE TROUGHS MOVING THROUGH A DIRTY ZONAL FLOW ALOFT THAT
TRANSITIONS FROM SOUTHWESTERLY TO NORTHWESTERLY BY LATE SUNDAY AS
A RIDGE BEGINS TO REAMPLIFY OVER THE ROCKIES. A SURFACE FRONTAL
BOUNDARY APPEARS TO BECOME SEMI-STATIONARY DURING THIS PERIOD
ACROSS THE FORECAST AREA WITH A SURFACE LOW IN THE SOUTHEAST
COLORADO/SOUTHWEST KANSAS VICINITY PROVIDING A FOCUS FOR DAILY
THUNDERSTORMS DEVELOPMENT. QUITE A BIT OF CONVECTIVE FEEDBACK IS
SHOWING UP IN THE GFS ALOFT...SO AM REASONABLY CONFIDENT WE'LL SEE
SOME STORMS EACH DAY...ALTHOUGH SOME OF THE MODEL QPF AMOUNTS MAY
BE SLIGHTLY OVERDONE WITH THE FEEDBACK. HAVE MODERATED QPF AMOUNTS
AS A RESULT AND GIVEN THE FAVORED AREAS A SOMEWHAT MORE
BROAD-BRUSHED APPEARANCE.

THE UPPER RIDGE AXIS BEGINS TO MOVE FROM THE ROCKIES OVER THE HIGH
PLAINS ON MONDAY AND TUESDAY WHILE THE SURFACE LOW AND FRONTAL
BOUNDARY MOVES OUT OF THE AREA TO BE REPLACED BY HIGH PRESSURE.
EVEN SO...THERE REMAINS A POSSIBILITY OF ISOLATED TO SCATTERED
THUNDERSTORMS MONDAY AND TUESDAY WITH ADDITIONAL SHORT WAVES
MOVING THROUGH THE UPPER FLOW.

THE POSSIBILITY OF THUNDERSTORMS DECREASES SOMEWHAT WEDNESDAY AND
THURSDAY AS THE UPPER RIDGE AXIS BECOMES CENTERED OVER THE HIGH
PLAINS...ALTHOUGH ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH
WEDNESDAY AND WEDNESDAY EVENING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 500 PM MDT THU JUN 13 2013

FOR KGLD AND KMCK...VFR CONDITIONS EXPECTED THROUGH THE PERIOD.
SHOWERS AND THUNDERSTORMS CURRENTLY SOUTHWEST AND WEST OF KGLD
CONTINUE TO MOVE NORTH. FOR NOW HAVE NO MENTION OF THUNDERSTORMS
BUT SHOULD ANY DEVELOP AND MOVE NEAR THE TERMINAL WIND GUSTS TO 75
MPH AND LARGE HAIL POSSIBLE CREATING MVFR CONDITIONS. AFTER 06Z
PRECIPITATION ACTIVITY SHOULD BE ON THE DECREASE THEN RAMP UP
AGAIN LATE FRIDAY AFTERNOON AS A COLD FRONT MOVES THROUGH.

WINDS TONIGHT GENERALLY SOUTH TO SOUTHEAST GUSTING 30 MPH SHIFTING
TO THE SOUTHWEST FRIDAY MORNING AHEAD OF A FRONT THAT MOVES
THROUGH EARLY AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 305 PM MDT THU JUN 13 2013

TODAY...INCREASED MOISTURE HAS HELPED SURFACE HUMIDITY INCREASE TO
ABOVE FIRE WEATHER THRESHOLDS...AND WINDS HAVE BEEN SLIGHTLY LESS
INTENSE THAN ORIGINALLY EXPECTED.

TOMORROW...GOOD CONFIDENCE IN COUNTIES SOUTH OF A COLD FRONT
STRETCHING ACROSS THE CWA TO REACH FIRE WX CONDITIONS. DUE TO
POSSIBLE CONVECTION TODAY AND LOW CONFIDENCE IN EXACT FRONT
PLACEMENT TOMORROW HAVE DECIDED TO HOLD OFF ON UPGRADING TO A FIRE
WX WARNING JUST YET...BUT BELIEVE GREELEY AND WICHITA COUNTIES
/KANSAS/ WILL HAVE THE BEST CHANCE TO REACH FIRE WX CONDITIONS
BECAUSE OF LOW RH AROUND 15-20 PERCENT AND SOUTHERLY WINDS GUSTING
TO 30 MPH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR KSZ015-016-027>029-041-042.

CO...NONE.
NE...NONE.
&&

SHORT TERM...JJM
LONG TERM...LOCKHART
AVIATION...99
FIRE WEATHER...JJM
Hazardous weather outlook, Jun 13, 3:25 PM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT THU JUN 13 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
425 PM MDT THU JUN 13 2013 /525 PM CDT THU JUN 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THE
EVENING WITH THE BEST CHANCE IN EASTERN COLORADO AND ADJACENT
KANSAS COUNTIES. LARGE HAIL AND DAMAGING WINDS TO 75 MPH WILL BE
THE MAIN THREATS. BLOWING DUST IS POSSIBLE AND VISIBILITIES COULD
DROP SUDDENLY AND VARY GREATLY OVER A VERY SHORT DISTANCE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING...WITH THE BEST CHANCES ALONG AND NORTH OF INTERSTATE
70. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...WITH
LOCALLY HEAVY RAINFALL ALSO POSSIBLE FRIDAY NIGHT.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK...WITH A FEW SEVERE STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

In the hours before

Local storm report, Jun 13, 4:44 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     BURLINGTON              39.31N 102.27W
06/13/2013  M58 MPH          KIT CARSON         CO   ASOS

&&

MK
Local storm report, Jun 13, 4:45 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     BURLINGTON              39.31N 102.27W
06/13/2013  M58.00 MPH       KIT CARSON         CO   ASOS

&&

MK
Local storm report, Jun 13, 4:55 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     1 SSW BURLINGTON        39.29N 102.28W
06/13/2013  E60 MPH          KIT CARSON         CO   PUBLIC

            VISIBILITY ZERO IN BLOWING DIRT. FROM SPOTTER NETWORK.

&&

99
Local storm report, Jun 13, 5:16 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             7 SSE WRAY              39.99N 102.18W
06/13/2013  E1.75 INCH       YUMA               CO   PUBLIC

&&

MK
Local storm report, Jun 13, 5:27 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND GST     FIRSTVIEW               38.82N 102.53W
06/13/2013  E58 MPH          CHEYENNE           CO   MESONET

&&

MK
Local storm report, Jun 13, 5:30 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM MDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND GST     FIRSTVIEW               38.82N 102.53W
06/13/2013  M58.00 MPH       CHEYENNE           CO   MESONET

&&

MK

The radar

The Goodland radar (KGLD), 6 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
June 13, 5:43 PM MST to 5:44 PM MST
Where
Sherman County, 2.81 mi S of Goodland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.310, -101.710

Wind gust estimate was reported south of town.

Thunderstorm Wind, Sherman

When
June 13, 5:43 PM MST to 5:44 PM MST
Where
Sherman County, Goodland
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.350, -101.720

An unfinished fertilizer tank had one side blown inward due to severe wind gusts. No roof was attached so the structure was very susceptible to severe wind gusts.

Thunderstorm Wind, Rawlins

When
June 13, 9:30 PM CST
Where
Rawlins County, 7 mi NW of Atwood
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.872, -101.143

Strong thunderstorm winds damaged a latched storm door, broke a 4 x 8 foot glass window and snapped some two-inch diameter live tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452639, 452640, 454112.